Alert archive / Indiana / River Flood Warnings in 2019

River Flood Warning 1, NWS Northern Indiana

January 23, 2019Wells County, Indiana

NWS Northern Indiana issued this river flood warning at Jan 23, 2019, 7:46 PM EST for Wells County, Indiana. It took effect at Jan 24, 2019, 7:00 AM EST. It was in force for 4 days.

The area

The counties it named.

The facts

Issued
Jan 23, 2019, 7:46 PM EST (00:46 UTC)
In effect from
Jan 24, 2019, 7:00 AM EST
Expired
Jan 27, 2019, 8:00 PM EST
In force
4 days
Issued by
NWS Northern Indiana
Area
Storm-based polygon
Flood severity
Minor

County Wells County, IN

The radar

The Northern Indiana radar (KIWX), 81 km from the middle of the area, began a volume at 00:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Wabash River at Bluffton (BLFI3). The gauge peaked at 9.36 ft at Jan 26, 2019, 9:00 PM EST.

actionminormoderate5101501/2401/2501/2601/2701/2801/29
Action stage
7 ft
Minor stage
10 ft
Moderate stage
14 ft
Major stage
18 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 03323000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this river flood warning went out at Jan 23, 7:44 PM EST, 2 minutes earlier.

Area forecast discussion, Jan 23, 7:44 PM EST, 2 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
744 PM EST Wed Jan 23 2019

.SYNOPSIS...
Issued at 208 PM EST Wed Jan 23 2019

A cold front crossing the area will usher in colder air overnight
with a few snow showers possible downwind of Lake Michigan. Much
colder air will then follow late Thursday as an arctic cold front
swings through the area. Bitterly cold highs in the single digits
expected on Friday with wind chill values around 20 below zero.
Periodic snow showers will be possible at times through the
weekend... especially in the lake effect snow belts...but any
accumulations will be light.

&&

.UPDATE...
Issued at 737 PM EST Wed Jan 23 2019

Upper level trough and associated low level convergence axis
continues to very slowly nudge eastward across extreme northeast
Indiana/northwest Ohio this evening where some light rain is
ongoing. In wake of this trough, very light drizzle with some
embedded flurries has also been observed. Precip rates appear to
be very light with drizzle, but persistence over a 2 to 4 hour
time period could create a few slick spots on roads this evening
as temperatures begin to drop below freezing. Influx of drier air
behind this trough should gradually deepen cold air enough for
patchy drizzle to transition to flurries/light snow showers. Have
maintained trend of previous forecast in keeping low chances of
precip closer to Lake Michigan by late in the overnight hours.
Will issue an SPS in next hour highlighting light patchy freezing
drizzle and dropping temperatures overnight possibly causing some
slick spots.

&&

.SHORT TERM...(Tonight through Thursday night)
Issued at 208 PM EST Wed Jan 23 2019

Cold front pushing through wrn zones at this hour and will clear ern
zones by sundown. Thus frontal rain band will come to an end w-e
this aftn with sharp post frontal cold advection following this
evening. Water ponding on area roads will refreeze in short order as
temps crash through the 20s.

Robust nrn stream sw disturbance amplifying through the James Bay
vicinity Thursday will send another surge of arctic air south into
the OH valley. Expect sct snow showers with frontal passage in the
aftn and some limited lake response. However given inherent dryness
of this airmass, limited fetch and general poor microphysical
structure aloft accumulations will be quite limited < 3" in
aggregate in favored lake zones.

&&

.LONG TERM...(Friday through Tuesday)
Issued at 208 PM EST Wed Jan 23 2019

Lake based snow showers will diminish Fri morning as flow backs
ahead of new sw disturbance amplifying through base of broad ern US
upper trough. This system still looks quite disorganized not to
mention moisture starved yet will spread some light snow across the
area Fri night/Sat morning along with some moderation in temps.

Otherwise things remain interesting heading into Mon as vigorous sw
originating out of the epac south of the Aleutians overtops wrn NOAM
upper ridge and amplifies sewd through the Great Lakes. As noted
yesterday emergence of lead current of return moisture off the Gomex
along with strong warm advection into retreating cold dome implying
a robust precip response invof low level baroclinic zone. Too early
to suggest any further detail other than some ptype issues likely in
the CWA given eroding cold dome. However deterministic signals,
along with considerable ensemble spread continue to oscillate with
where this system ultimately tracks.

Thereafter looks to bring about the coldest airmass yet with
upstream cross polar flow developing as polar vortex swings south of
Hudson Bay mid week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday Evening)
Issued at 737 PM EST Wed Jan 23 2019

Patchy drizzle and freezing drizzle with some patchy flurries
will continue through late evening. Precip rates are very low
with this drizzle and should tend to further diminish after 03Z
with eventual focus overnight closer to Lake Michigan as some lake
enhancement as colder low level air advects into northern
Indiana. Some IFR conditions accompanying the drizzle this evening
should tend to favor lower end MVFR of 1-2K feet by late evening
through most of this forecast valid period. The next upper trough
which will be accompanied by a more substantial push of arctic air
will likely cause better lake response Thursday afternoon and
lake effect snow shower chances. At this time better lake effect
snow shower chances should remain across Lower Michigan, although
periods of snow showers do appear to be a good possibility at KSBN
Thursday afternoon. At this forecast distance will include VCSH
mention at KSBN and let later forecasts refine some better timing.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...Winter Weather Advisory from 1 PM Thursday to 10 AM EST Friday
     for MIZ077-078.

OH...NONE.
LM...Small Craft Advisory until 4 PM EST Friday for LMZ043-046.

&&

UPDATE...Marsili
SYNOPSIS...T
SHORT TERM...T
LONG TERM...T
AVIATION...Marsili

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Jan 23, 3:08 PM EST, 4 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
308 PM EST Wed Jan 23 2019

MIZ077-078-241000-
Berrien-Cass MI-
308 PM EST Wed Jan 23 2019

...WINTER WEATHER ADVISORY IN EFFECT FROM 1 PM THURSDAY TO 10 AM EST
FRIDAY...

This Hazardous Weather Outlook is for southwest Michigan.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

Bitterly cold air will return to the area Thursday night and Friday
with wind chill values as low as 20 degrees below zero.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ003>009-012>018-020-022>027-032>034-MIZ079>081-OHZ001-002-004-005-
015-016-024-025-241000-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-
Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-
St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-Henry-
Paulding-Putnam-Van Wert-Allen OH-
308 PM EST Wed Jan 23 2019 /208 PM CST Wed Jan 23 2019/

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Bitterly cold air will return to the area Thursday night and Friday
with wind chill values as low as 20 degrees below zero.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LMZ043-046-241000-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
308 PM EST Wed Jan 23 2019

This Hazardous Weather Outlook is for The Nearshore Waters of
Southeastern Lake Michigan.

.DAY ONE...This afternoon and tonight.

Conditions hazardous to small craft will exist through tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Conditions hazardous to small craft are expected through much of
the next seven days.

Heavy freezing spray is possible Thursday night and Friday.

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 23, 10:29 PM ESTRiver Flood WarningIWXAdams, Allen60 hr
Jan 24, 3:30 AM ESTWind Chill AdvisoryIWXAdams, Allen, Blackford, Cass, DeKalb, Elkhart and 15 more33 hr
Jan 24, 4:44 AM ESTHeavy Freezing Spray WarningIWX47 hr
Jan 24, 7:49 AM ESTRiver Flood WarningIWXBlackford, Huntington, Jay, Wabash, Wells36 hr
Jan 24, 3:42 PM ESTRiver Flood WarningIWXPutnam53 hr

Nearby

River Flood Warnings in Indiana, 2019Every river flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.